Interdisciplinary/Multidisciplinary Pain-Based Care (001) Featured

7:00 am–4:45 pm Thursday, April 26

In light of the National Pain Strategy and treatment guidelines supporting a shift towards population-based multidisciplinary care, the role of structured interdisciplinary treatment programs and team-based care has found itself at the frontline of pain management. This preconference will provide a broad stakeholder examination of multi- and inter-disciplinary pain management programs. Participants will be highly engaged throughout the day, rotating through active workshop breakout sessions and participating in didactic lectures and panel discussions that have been designed to incorporate attendee ideas and experiences.

The preconference will open with lectures on the philosophy and benefits of interdisciplinary pain management. Expert faculty will provide guidance on developing treatment teams, available outcomes tools, incorporating opioid reductions into practice, and assessing patients in order to determine appropriate candidates for this type of care. Techniques and treatments that emphasize changes in brain function for the chronic pain patient will be emphasized.

Attendees will then rotate through four small group breakout sessions featuring hands-on training in physical and occupational therapy, pain psychology, pain education, and relaxation training. Experienced interdisciplinary pain team members will serve as breakout faculty to actively simulate interdisciplinary program treatment sessions to attendees.

The program will conclude with an afternoon expert panel discussion so that attendees can review and develop plans for post-interdisciplinary program treatments and continuation of care, coordination and incorporation of additional and alternative treatments/disciplines, and working with insurance companies and payers to present useful information for approvals.

Learning Objectives:

  • Review current state of multi- and inter-disciplinary treatment programs for chronic pain in the federal and commercial payer systems.
  • Recognize recent initiatives by federal agencies and other groups that are promoting a shift in the current focus of pain management to a biopsychosocial self-management based approach.
  • Examine stakeholders' efforts to decrease the current prescription opioid and illicit opioid overdose crisis while improving comprehensive pain management.

Agenda

Morning Program, 7:00-11:30 am

7:00-7:15 am

Introduction to Interdisciplinary Management

Steven P. Stanos, DO

7:15-7:30 am

The Current State of Interdisciplinary Treatment Programs

Michael D. Harris, PhD

7:30-8:00 am

Panel: Learning from the Past as We Move into the Future

Kimberly George, RN (Moderator)

Diane M. Flynn MD MPH

Michael D. Harris, PhD

Marcos Iglesias, MD MMM

Heather Kroll, MD

Jeffrey Livovich, MD

Judith Scheman, PhD

8:00-8:15 am

Outcomes Assessment in Pain Care

Ravi Prasad, PhD

8:15-8:30 am

Medication Optimization

James W. Atchison, DO

8:35-8:55 am

Philosophy of How Physical and Cognitive Treatments Change Brain Function, Functional Activity Levels, and Quality of Life

Kristin Lucas, PT and Elizabeth Gaffron, MOTR/L

8:55-9:05 am

Break

9:05-9:25 am

Building a Self-Management Treatment Plan

James W. Atchison, DO

9:25-9:50 am

Are There Patients Unsuitable for Interdisciplinary Care?

Ravi Prasad, PhD (Moderator)

Patricia Cole, PhD

9:50-9:55 am

Break

9:55-10:40 am

Workshop 1

Attendees will rotate through two of the following 45-minute breakouts

Clinical Psychology

Patricia Cole, PhD

Biofeedback

Felix Laevsky, MS

Physical Therapy

Hannah Nilles, PT DPT

Occupational Therapy

Elizabeth Gaffron, MOTR/L

10:40-11:30 am

Workshop 2

Attendees will rotate through two of the following 45-minute breakouts

Clinical Psychology

Patricia Cole, PhD

Biofeedback

Felix Laevsky, MS

Physical Therapy

Hannah Nilles, PT DPT

Occupational Therapy

Elizabeth Gaffron, MOTR/L

11:30 am-12:15 pm

Lunch Break

Afternoon Program, 12:15-4:45 pm

12:15-1:00 pm

Workshop 3

Attendees will rotate through two of the following 45-minute breakouts

Clinical Psychology

Patricia Cole, PhD

Biofeedback

Felix Laevsky, MS

Physical Therapy

Hannah Nilles, PT DPT

Occupational Therapy

Elizabeth Gaffron, MOTR/L

1-1:05 pm

Break

1:05-1:50 pm

Workshop 4

Attendees will rotate through two of the following 45-minute breakouts

Clinical Psychology

Patricia Cole, PhD

Biofeedback

Felix Laevsky, MS

Physical Therapy

Hannah Nilles, PT DPT

Occupational Therapy

Elizabeth Gaffron, MOTR/L

1:50-2 pm

Break

2-2:45 pm

Panel Discussion: What to Do After Formal Treatment

James W. Atchison, DO
Ravi Prasad, PhD
Steven P. Stanos, DO
Patricia Cole, PhD
Elizabeth Gaffron, MOTR/L
Felix Laevsky
Kristin Lucas, PD DPT
Hannah Nilles, PT

2:45-3 pm

The Oregon Experience: Developing Collaborative Care Multidisciplinary Models for Medicare/Medicaid Patients

Catriona M. Buist, DPsy

3-3:45 pm

Panel Discussion: How Do We Collaborate with Insurers to Provide the Most Cost-Effective and Highest Evidence-Based Quality of Care?

Steven P. Stanos, DO & Kimberly George, RN (moderators)

Teresa Bartlett, MD

Geralyn Datz, PhD

Jeffrey Livovich, MD

James Moore, PhD

3:45-4:45 pm

Interactive Pain Programs Fair

Steven P. Stanos, DO & Kimberly George, RN (moderators)

  • Attendees sign up for “table” where they can display overview of their own program, brochures. Registrants will be approached to represent their local programs. Goal to have 8-10 tables represented from programs around the US, including DoD/VA.
  • Facilitator leads each table giving 2-3 min description of their program for all attendees